A young woman in the late teens called 911 after she swallowed a whole bottle (100 pills) of a common fever and pain medicine called Tylenol (generic Acetaminophen). She was depressed and despondent because her family didn’t understand her. She also took another bottle (more than 3/4 full, unknown quantity) of Tylenol PM (acetaminophen + diphenhydramine) a common OTC (over the counter) drug sold as a non-habit forming pain reliever and nighttime sleepaid. She said she wanted to end it all, but then got scared and called for help.
She had ingested these pills about 6 hours ago and had begun to vomit before calling. She admitted to vomiting some pill fragments.
When I talked to her, she admitted she had made a mistake, and wanted to live not die.
Fortunately her vitals signs were normal, she was alert and completely with it but her blood work showed an elevated acetaminophen level and signs of liver injury. Her EKG (electrocardiogram) was normal.
RM is only 21. “Don’t be surprised doc. He’s tiny!” His nurse informed me before I stepped into the room. So he was. Tiny (barely over 5 ft, under a hundred lbs) and young. His innocent face belied the colorful life he’d led so far. RM had been admitted because he had popped a couple of fentanyl tablets he’d bought on the street (the same drug that was found in Prince’s and Tom Petty’s system). When I inquired why, he said he’d been taking the drug for the past 6 months or so; 2 to 3 a day “to get high that’s all” he informed me as if talking about the weather. “No, I don’t want to kill myself but I get depressed sometimes;” was his response when I asked if he’d had any intention to cause harm to himself. I tried to maintain a straight professional face but I was flabbergasted. I was shocked he was still alive. The lethal dose of fentanyl is very small– a quarter of a milligram, and this young man had consumed several times that. He was one hell of a lucky boy.
On Call is a series where I present some interesting cases I saw in the course of my practice.
Case #1: A Young Woman with Fatigue and Shortness of breath
Mrs. S, is a very pleasant 35 yo young woman. She is married with two young children and is a school teacher by profession. She was referred to the hospital by her doctor for evaluation of new onset shortness of breath and concern of a serious heart condition.
When I interviewed her she told me the shortness of breath has been now ongoing for about a month and steadily getting worse. In the beginning she noticed she was unusually exhausted when she reached home from school and didn’t find the energy to prepare dinner and play with her kids (something she really loved to do). She also notes headaches, irritability of mood, difficulty concentrating which has been affecting her work as well as dizziness. She is also very concerned that she is losing hair. She denies that she is under much stress and says her family has just returned from a two week holiday. Unfortunately, she couldn’t enjoy herself very much because of how exhausted she felt.
Her symptoms have progressed to the extent that now she is out of breath when she walks up a short flight of stairs; she also notes a feeling of tightness across her chest. She also feels her heart racing and puffiness in her arms and legs. She is worried she has a serious heart condition especially since her father died of a heart attack in his 60s.
When I examined her I was struck by the pallor of her skin. I also noticed her tongue was swollen and her nails were thin and brittle and there was definite swelling around her ankles.
Her heart rate was regular but fast– 90-100 beats/minute, she had a normal blood pressure and oxygen level.